Facebook
Edutopia on Facebook
Twitter
Edutopia on Twitter
Google+
Edutopia on Google+
Pinterest
Edutopia on Pinterest Follow Me on Pinterest
WHAT WORKS IN EDUCATION The George Lucas Educational Foundation
Subscribe to RSS

Help! I Need the School Nurse!

Katherine Koch

Special Educator, Parent, Advocate
PrintPrint
  • Facebook
  • Twitter
  • Pinterest
  • Share

There might not be anything scarier for a teacher than a child having a medical emergency in class. Even as a paramedic who has treated countless people facing life-threatening events, having a very ill child under my care is always frightening! As a teacher, you might know that one of your students has a potentially life-threatening medical condition, and guidelines on how to address that emergency are already in place. Some children, however, will experience their first event at school.

Just knowing what to expect can alleviate some of the anxiety that any teacher would feel. Of course, the first thing you'll want to do is stay calm and call for the school nurse. Not only will he or she be able to address the medical issues, but also it's reassuring to have another adult in the room.

Here are three common medical conditions, along with their emergency signs and symptoms, what you need to know, and what you can do while waiting for the nurse (and ambulance) to arrive.

Anaphylaxis

What is it?

Anaphylaxis is a severe allergic reaction to food or something in the environment. This can very quickly become life threatening. Most of us know that peanuts can cause a severe reaction in some people, but other common food allergies include tree nuts, shellfish, cow's milk products, wheat, and soy. Common environmental allergies include latex (gloves, balloons) and bees.

What does it look like?

A student experiencing an anaphylactic reaction will have:

  • Anxiety
  • Severe difficulty breathing
  • Hives
  • Swelling of the throat, lips, and tongue
  • Pale, sweaty skin

What should you do?

If the student has an EpiPen® (or other type of injectable epinephrine), use it and then call 911! Inject first, call second. Don’t wait to use it! Familiarize yourself now with how to use an EpiPen.

Many schools now have EpiPens for students with undiagnosed allergies, so call the nurse quickly if you suspect an anaphylactic reaction. If you use an EpiPen on a student, it's critical that they be transported to the hospital, even if their symptoms have resolved -- it's possible for the symptoms to return, even hours later.

The Food Allergy Research and Education site provides more information about food allergies and anaphylaxis.

Seizures

What are they?

A seizure occurs when nerve cells in the brain signal abnormally. Epilepsy is a common type of seizure disorder, but seizures can happen for other reasons, such as diabetes, brain injury, rapid rise of fever, or illness.

What do they look like?

Seizures can vary between people, but common signs include:

  • Episodes of staring or unresponsiveness
  • Convulsions (twitching or jerking) accompanied by the post-ictal period after the seizure, which can be:
    • Sleepiness
    • Disorientation
    • Difficulty speaking
    • Amnesia

What should you do?

If a student is actively convulsing, never put anything in his or her mouth. Contrary to folk wisdom, people having a seizure can't swallow their tongue, but they can bite their tongue (or your fingers if you try to protect their tongue). Don't be alarmed if you see blood in their mouth. People having seizures can also lose bladder control, so don't be distressed if that happens.

Be sure to protect them from hitting their head or falling, but do not restrain them. If this is their first seizure, call the nurse and 911. Some children with frequent seizures may not need to go to the hospital each time as long as they quickly return to their normal state. If you have a child in your classroom with a known seizure disorder, this decision should be part of his or her emergency plan. You should call 911 for any child experiencing a first seizure, or for a seizure that's more severe or lasts significantly longer than a previous seizure.

The Epilepsy Foundation provides more information about seizures.

Diabetes

What is it?

Diabetes is chronic disease in which the body doesn't make or use insulin properly. The pancreas creates insulin to convert food sugars into energy. There are two ways that diabetes can cause trouble for students.

  1. Hypoglycemia, or low blood sugar, can quickly become life threatening if not treated.
  2. Hyperglycemia, or high blood sugar, is also life threatening but occurs at a much slower rate.

Students with known diabetes will have to check their blood sugar levels frequently throughout the day and may either have to inject themselves with insulin or wear an insulin pump, which regularly delivers insulin.

What does it look like?

When a student injects too much insulin or does not eat after injecting insulin, he or she can become hypoglycemic. Signs and symptoms of hypoglycemia include:

  • Shakiness
  • Confusion
  • Irritability
  • Pale and extremely sweaty skin
  • Significant behavioral changes
  • Ultimately unconsciousness

Untreated, severe hypoglycemia can quickly lead to death if not recognized.

On the other hand, students who are not yet diagnosed as diabetic, or who do not take their insulin as prescribed, can have hyperglycemia. Signs and symptoms of hyperglycemia include:

  • Extreme thirst
  • Increased urination
  • Vomiting/nausea
  • Abdominal pain
  • Deep, rapid breathing
  • Fruity-smelling breath
  • Unconsciousness in extreme cases.

What should you do?

If you know a student is diabetic and has low blood sugar (usually identified as blood glucose levels <70 on a glucose monitor), you should already have a plan in place to address this, but hypoglycemia is usually fixed by giving sugar or juice if the student is conscious, and encouraging frequent high-protein snacks. If symptoms persist or worsen, call 911.

If your student has symptoms of hyperglycemia (blood glucose levels can vary but will likely be >150), accompany him or her to the nurse for insulin, if prescribed, and call the parents if symptoms worsen.

If an undiagnosed child begins to exhibit symptoms such as increased thirst or very frequent trips to the bathroom, consider notifying parents so they can have a medical evaluation.

The American Diabetes Association can provide helpful information.

Have you experienced one of these three medical emergencies -- or another kind -- in your classroom? Did you feel prepared? How does your school approach dealing with children who have chronic health issues? Share your experiences in the comments below.

Was this useful?

Comments Follow Subscribe to comments via RSS

Conversations on Edutopia (0) Sign in or register to comment

Sign in to comment. Not a member? Register.

Join the movement for change